Promethazine IV Question - page 4

From personal experience as a patient, I know that when promethazine 25 mg/ml is administered undiluted into a peripheral IV site it burns and can cause chemical phlebitis. I am hoping to write my... Read More

  1. by   Zoey65
    Oh my goodness, I am back in nursing after being out for 10years. I only have experience in a nursing home where I gave no meds or anything else. I am relying on my institution and preceptors to guide me and have been giving IV med w/o diluting most of them. I try to read what they are for but haven't seen where to dilute. I need advise on where to find this info.
  2. by   Medic/Nurse
    As an answer to the original post, there are several items to keep in mind. The reason that the Phenergan has such bad effects is all pH related. It is quite acidic (I don't remember - but I think it is around a 4 or so) Do dilution with 0.9% NS doesn't change the pH. So ....

    As a practical matter, it could be diluted and then pH reduced to neutral with small addition of NaHCO3. I cannot find a reference detailing a issue with that - but, I do not know as a practical matter. I have thought about it, but my current "position" keeps me from any policy input. Would need some type of standing order or such.

    As a practice issue, I ALWAYS dilute everything that goes IVP except Code drugs and adenosine. I generally dilute to a level necessary for the access device the patient is using. Before giving any med in an lock access device, I always aspirate for blood return and then flush the port to be used with a 10-20 ml saline to assure that the site is patent.

    There may be differences or no mention as to specific policy, but I think there are some practical "best practices" that benefit patients.
  3. by   chenoaspirit
    I was in the hospital a month ago and I experienced this first-hand. While this nurse was pushing the phenergan into my IV, I asked her if she diluted it. She said "well, no, I guess I could have". It burnt like heck and I still have a huge lump and my vein is now hard. It literally feels like a big wire in my arm. Good luck with your paper.
  4. by   20RN06
    Are extrapyramidal effects from Phenergan use usually temporary, or permanent? I gave 25mg per MD order to a 77yo F patient, and have been traumatized since w/her reaction to it. This happened 3 days ago and being a new nurse, I wonder if I can handle this career anymore... =S
  5. by   AnnieOaklyRN
    The FDA receiently released a warning with regards to phenergan stating it should not be given in a pheripheral iv in the hand and that it should be diluted before administration as it has caused a couple patients the loss of fingers and severe infections secondary to its caustic nature.

    20RN: have to be careful with phenergan especially in the elderly as it has antihistamine properties and can make a person really sleepy.

    Swtooth
  6. by   hogan4736
    Pt is receiving phenergan, usually for acute nausea, with associated vomiting...Also common w/ the phenergan order, is a litre bolus...

    Forget the piggyback and pushing over 5 minutes...

    Put the phenergan in the litre bag...It will infuse over 15-60 minutes (depending on the IV size)


    I've been doing this for 10+ years, w/ NO side effects...
  7. by   jannrn
    We are not allowed to give phenergan IV where I work, but PO or PR. Works great though! At another facility I gave a long-term antepartum pt. (81 days) IV Phenergan every 4 hours durning her stay through a central line. she said she could always taste it.
  8. by   imenid37
    Action needed to prevent serious tissue injury with IV promethazine. This link is the Institte for Safe medical practices and is referenced by most of the other articles I found on this subject.
  9. by   CarVsTree
    Phenergan IV will no longer be on my hospital's formulary beginning 1/1/07. Darn shame! Works really well on my concussed patients. I do however agree that the risks outweigh the benefits though. Buy oh my, I do hate vomit! :trout: :trout:
  10. by   *RubySlippers*
    Quote from debbyed
    I always dilute with 10 cc and give slowly. I will usually add the ordered Demerol to this mix without any problems occuring.
    I have no written info either but I am a nursing student and we as newbies are even taught to dilute phenegran or as stated mix with demerol if ordered. Also, push one full minute. Even the new nurse that pushed it on poster, should have been taught this.
  11. by   20RN06
    I wonder.. if Promethazine is so risky to administer IV in fear of harming the pt, why is it made the way it is? Is there such thing as a prediluted phenergan? Or would that defeat the action of the med?
    Also, if a pt where given the med undiluted for the first time, would that automatically harm the pt greatly? Or is the harm done through repeated use of the IV med?
    Thanks.
  12. by   evans_c1
    I don't think it is a policy to dilute here..but I always dil in 10 of NS and give over atleast 1 or 2 minutes. I usually put this one on the pump though.
    We are doing away w/ phenergan shortly..we had some type of undisclosed "sentinel event" ...thus we are getting rid of this med.
    We will resort to zofran or reglan
  13. by   cardiacRN2006
    Quote from hogan4736
    Pt is receiving phenergan, usually for acute nausea, with associated vomiting...Also common w/ the phenergan order, is a litre bolus...

    Forget the piggyback and pushing over 5 minutes...

    Put the phenergan in the litre bag...It will infuse over 15-60 minutes (depending on the IV size)


    I've been doing this for 10+ years, w/ NO side effects...
    What if you can't finish the Liter bolus? What if the pt gets fluid overloaded, or the MIV needs to be changed due to their pH or Na levels? Then how would you chart the medication? Because it wasn't given until the whole liter goes in.

    I'm not a fan of that method. I can see if the pt is coming into the ER and is fluid deficient due to the vomiting, but most of my pts who are awake and Nauseated can't always tolerate a bolus.

close